Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Properness of Lie algebras and enveloping algebras. I

Author: Walter Michaelis
Journal: Proc. Amer. Math. Soc. 101 (1987), 17-23
MSC: Primary 17B35; Secondary 16A24, 17B10
MathSciNet review: 897064
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An associative unitary (respectively, Lie) algebra is said to be proper in case the intersection of ail of its cofinite two-sided (respectively, Lie) ideals is zero. Using the Hopf algebra structure of $ UL$, it is shown that over a field of characteristic zero a Lie algebra is proper if and only if its universal enveloping algebra is proper. (In the finite-dimensional case this provides a new proof of a result of Harish-Chandra.) The analogous result for Lie $ p$-algebras and their restricted universal enveloping algebras holds and is proved by the same technique.

References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Lie groups and Lie algebras, Part I, Chapters 1-3, Addison-Wesley, Reading, Mass., 1975.
  • [2] P. Cartier, Hyperalgèbres et groupes de Lie formels, Séminaire "Sophus Lie," 2e année: 1955/56, Secrétariat Math., Paris, 1957.
  • [3] J. Dixmier, Enveloping algebras, North-Holland, Amsterdam, New York, and Oxford, 1977. MR 0498740 (58:16803b)
  • [4] K. O. Friedrichs, Mathematical aspects of the quantum theory of fields, Part V, Comm. Pure Appl. Math. 6 (1953), 1-72. MR 0056467 (15:80b)
  • [5] Harish-Chandra, On representations of Lie algebras, Ann. of Math. (2) 50 (1949), 900-915. MR 0030945 (11:77b)
  • [6] G. P. Hochschild, Basic theory of algebraic groups and Lie algebras, Springer-Verlag, New York, Heidelberg, and Berlin, 1981. MR 620024 (82i:20002)
  • [7] N. Jacobson, Lie algebras, Wiley-Interscience, New York, London, and Sydney, 1962. MR 0143793 (26:1345)
  • [8] S. Lefschetz, Algebraic topology, Amer. Math. Soc., Providence, R.I., 1942. MR 0007093 (4:84f)
  • [9] W. Michaelis, Lie coalgebras, Adv. in Math. 38 (1980), 1-54. MR 594993 (82b:17016)
  • [10] -, The dual Poincaré-Birkhoff-Witt theorem, Adv. in Math. 57 (1985), 93-162. MR 803009 (86m:17017)
  • [11] -, Properness of Lie algebras and enveloping algebras, II, Lie Algebras and Related Topics (Proceedings of a Summer Seminar held June 26-July 6, 1984) (D. J. Britten, F. W. Lemire, and R. V. Moody, eds.), Canad. Math. Soc. Conf. Proc., vol. 5, Amer. Math. Soc., Providence, R.I., 1986, pp. 265-280. MR 832203 (89f:17015b)
  • [12] J. W. Milnor and J. C. Moore, On the structure of Hopf algebras, Ann. of Math. (2) 81 (1965), 211-264. MR 0174052 (30:4259)
  • [13] M. E. Sweedler, Hopf algebras, Benjamin, New York, 1969. MR 0252485 (40:5705)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 17B35, 16A24, 17B10

Retrieve articles in all journals with MSC: 17B35, 16A24, 17B10

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society